Abstract
A female aged 84 years with a history of Clostridium difficile-associated diarrhoea presented from an extended care facility with altered mental status and respiratory distress. She was haemodynamically unstable and initial laboratory results revealed hyperleucocytosis (110.3×109/L). The presence of immature myeloid precursors, thrombocytopenia and respiratory distress, raised concern for an acute leukaemic process requiring emergent leucapheresis. However, on evaluation of the peripheral smear, prominent left shift and toxic granulation were noted, along with absence of blast cells. Considering her history of C. difficile infection, a CT scan of the abdomen and pelvis was obtained, which was suggestive of toxic megacolon. She was taken to the operating room for emergent colectomy. The pathology specimen showed pseudomembrane formation consistent with fulminant C. difficile infection. She was treated with oral vancomycin and intravenous metronidazole, followed by clinical improvement and resolution of leucocytosis and thrombocytopenia.
Keywords: infection (gastroenterology), haematology (incl blood transfusion)
Background
It is important to accurately and promptly differentiate haematologic malignancies and leukaemoid reactions (LRs), as delayed diagnosis and treatment can prove fatal.
Case presentation
A female aged 84 years presented from an extended care facility (ECF) because of worsening confusion and marked respiratory distress. No specific complaints could be elicited from the patient due to altered mental status.
On arrival to the emergency department, she was afebrile, tachypnoeic (40 respirations per minute, oxygen saturation 96%) and haemodynamically compromised: blood pressure 74/38 mm Hg and heart rate 119 beats per minute. The patient required fluid resuscitation, vasopressor support and intubation with mechanical ventilation. Initial laboratory results revealed hyperleucocytosis (white blood cell (WBC) count 110.3×109/L) consisting primarily of neutrophilia (78.3×109/L) with prominent left shift: 3.31×109/L metamyelocytes, 5.52×109/L myelocytes and 4.41×109/L promyelocytes. In the context of fulminant respiratory compromise, the presence of immature cells along with thrombocytopenia (platelets 117×109/L) raised concern for possible leucostasis secondary to haematologic malignancy. The haematology service was consulted for chemotherapy initiation or leucapheresis. Further investigation with peripheral blood smear analysis was recommended.
Additional information from the ECF and the patient’s family revealed that she had recently been hospitalised for antibiotic treatment of urinary tract infection and aspiration pneumonia. Furthermore, 2 days prior to the current admission, she had developed watery diarrhoea, had tested positive for Clostridium difficile and had been started on oral vancomycin. At presentation, there was no indication of fever, chills, nausea, vomiting, abdominal pain or diarrhoea.
Investigations
The peripheral blood smear revealed leucocytosis with neutrophilia, monocytosis, left shift of the granulocytic series and toxic change (figure 1). The absence of blast cells and the presence of toxic granulations prompted the haematology service to suggest an infectious aetiology causing an LR as the most probable diagnosis rather than a myeloproliferative process. Septic screen included unremarkable chest X-ray and blood and urine cultures. Given the history of C. difficile infection (CDI), CT scan of the abdomen and pelvis (figure 2) was obtained. The study revealed diffuse bowel distension and wall thickening localised to the colon and rectum consistent with toxic megacolon likely attributable to CDI undertreatment.
Figure 1.

Peripheral smear showing toxic granulation and left shift.
Figure 2.

CT with diffuse oedema of the colon and rectum. Caecum is distended with air measuring approximately 6.9 cm.
Treatment
The patient was emergently taken to the operating room for total colectomy. Pathological examination showed diffuse areas of marked ulceration and necrosis with focal extension into the submucosa and superficial muscularis propria, as well as pseudomembrane formation (figure 3).
Figure 3.

Pseudomembrane formation.
Outcome and follow-up
Postoperatively, antibiotic treatment with oral vancomycin plus intravenous metronidazole was initiated, and the WBC and platelet counts dropped precipitously on the first day and subsequently normalised over the following week. Despite a 30-day hospitalisation, the patient’s mental status returned to baseline and she was discharged to a rehabilitation facility.
Discussion
WBC counts of 50×109/L can be attributed to leukaemia or to an LR. The latter is defined as a condition that simulates leukaemia, but in which the elevation in the leucocyte count is attributable to an extramedullary cause. Most data available about LRs come from case reports, which describe the phenomenon in association with infections (typhoid fever, tuberculosis, pertussis), burns, certain drugs (eg, cytokines) and, notably, non-haematologic malignancies. Interestingly, the increased number of leucocytes in LR can be accounted for by either mature cells, resembling chronic neutrophilic leukaemia, or immature precursors (promyelocytes, myelocytes and metamyelocytes) masquerading as chronic myeloid leukaemia.1
The importance of a comprehensive health history for differentiating between LR and leukaemia is one of the main teaching points of this case, and it has been emphasised by previous published reports of several cases requiring bone marrow biopsy and specialised studies (immunophenotyping, cytogenetic analysis) in order to clarify the diagnosis.1–3 Resolution of leucocytosis after control of the potential precipitating factor is another confirmatory indicator distinguishing LR and leukaemia.
CDI is the most common hospital-acquired infection in the USA with a high morbidity and mortality rate, especially in the elderly population.4 Important risk factors for CDI, including older age, recent hospital stay and antibiotic treatment, were present in this female aged 84 years. LR is a rare finding in severe CDI. The largest case series described leucocyte counts of 52±18.2×109/L and found an association with increased mortality.5 Toxic megacolon is an uncommon but serious complication of CDI, often presenting with shock and very high WBC counts potentially in the range of LR that can be mistaken for acute leukaemia. However, in LR the peripheral smear typically shows myeloid cells in different stages of maturation, as opposed to proliferation of a specific immature cell line (either lymphoid or myeloid). In these cases, the clinical history as well as careful analysis of the peripheral smear can prove crucial for prompt initiation of life-saving surgery and antibiotic treatment.
Learning points.
The treatment of leukaemia and leukaemoid reaction differs.
Timely management is important and incorrect diagnosis may lead to fatalities.
A comprehensive clinical history can prove crucial for differentiating between leukaemia and leukaemoid reaction.
Careful evaluation of the peripheral smear provides important life-saving information.
Toxic megacolon is a surgical emergency with significant morbidity and mortality if not diagnosed promptly and treated emergently.
Footnotes
Contributors: FI: literature review, CT scan images and summary of clinical data. Final review of article and approval for submission. NA: literature review and summary of clinical data. Final review of article and approval for submission. VD-N: review of article and pathology slides and approval for submission. MS: review of article and approval for submission.
Funding: The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests: None declared.
Provenance and peer review: Not commissioned; externally peer reviewed.
Patient consent for publication: Parental/guardian consent obtained.
References
- 1. Halkes CJ, Dijstelbloem HM, Eelkman Rooda SJ, et al. Extreme leucocytosis: not always leukaemia. Neth J Med 2007;65:248–51. [PubMed] [Google Scholar]
- 2. Naaraayan A, Aleta M, Basak P, et al. Leukemoid reaction to Clostridium difficile infection. Anaerobe 2015;34:158–60. 10.1016/j.anaerobe.2015.05.005 [DOI] [PubMed] [Google Scholar]
- 3. Lin CH, Chou MH, Liu CT, et al. Reación leucemoide en colitis pseudomebranosa. Rev Esp Enfermedades Dig 2007;99:305–6. [DOI] [PubMed] [Google Scholar]
- 4. McDonald LC, Gerding DN, Johnson S, et al. Clinical Practice Guidelines for Clostridium difficile Infection in Adults and Children: 2017 Update by the Infectious Diseases Society of America (IDSA) and Society for Healthcare Epidemiology of America (SHEA). Clin Infect Dis 2018;66:987–94. 10.1093/cid/ciy149 [DOI] [PubMed] [Google Scholar]
- 5. Marinella MA, Burdette SD, Bedimo R, et al. Leukemoid reactions complicating colitis due to Clostridium difficile. South Med J 2004;97:959–63. 10.1097/01.SMJ.0000054537.20978.D4 [DOI] [PubMed] [Google Scholar]
